Hail, Macoupin
- When
- May 15, 3:25 PM CST
- Where
- Macoupin County, 0.5 mi E of Gillespie
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.130, -89.821
A shortwave moved through the region triggering showers and thunderstorms. There were numerous reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A shortwave moved through the region triggering showers and thunderstorms. There were numerous reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 15, 2:48 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 348 PM CDT Thu May 15 2014 .SHORT TERM: (Through Late Tonight) Issued at 345 PM CDT Thu May 15 2014 Widespread showers and scattered thunderstorms should continue moving east late this afternoon into this evening ahead of a shortwave which is embedded in the deep longwave trof overhead. Coverage and intensity should decrease dramatically after sunset as well, though it seems likely that the precipitation will persist through the evening. Expecting the wave and any remaining associated precip to exit the area by midnight or shortly thereafter. Cloud cover should decrease across western/southwestern portions of the CWFA and wind should also decrease overnight. Have included near record low temperatures for tonight; and with light wind and clear sky think there will be some patchy frost across parts of the eastern Ozarks and central Missouri, primarily in sheltered areas. Think either higher wind or cloud cover will kill frost chances elsewhere, even though lows will be cold enough to support frost. Carney .LONG TERM: (Friday through Next Thursday) Issued at 345 PM CDT Thu May 15 2014 Longwave trof will begin to take on a positive tilt on Friday and start lifting northeast. Still a possibility of some showers developing on the on the southwest side of the trof on Friday as another lobe of vorticity spins through. Lapserates aren't as steep Friday so thunderstorms aren't as likely, nor is hail, so have kept only showers with no thunder mentioned in Friday's forecast. Near record lows look likely again for Saturday morning. Think there will be fewer clouds overall and ligther winds, so a widespread frost will be more likely Saturday morning. Should see temperatures begin to moderate Saturday into the mid and possibly upper 60s. As the trof continues pulling away the following ridge will build over the area on Sunday. Low level flow will try to finally come around to the south-southeast and allow some warmer air into the area. While it doesn't look like we'll quite get to normal, upper 60s to low 70s is likely. By Monday the upper ridge will be overhead with 850mb temps pushing upward of 10C and then 16-18C on Tuesday. Temperatures should jump to well above normal Tuesday and will remain above normal in the low to mid 80s through the end of the week under the influence of the upper ridge. There may be some ridge running systems which affect portions of northern Missouri and west central Illinois through the middle into the latter part of the week, but for the most part it looks like dry weather will prevail. Carney && .AVIATION: (For the 18z TAFs through 18z Friday Afternoon) Issued at 1216 PM CDT Thu May 15 2014 Showers and a few isolated thunderstorms have begun to percolate across the area this afternoon, particularly over central and northeast Missouri and west central Illinois. While VFR conditions are expected to generally prevail this period, a brief drop to MVFR during any passing thunderstorm or strong shower cannot be ruled out for any area TAF sites. KCOU should see a bulk of the activity in the first few hours of the TAF period before the SHRA/TSRA shifts eastward, with KUIN, KSTL, KSUS, and KCPS in line to experience periods of showers and thunderstorms until around 00Z. Given steep lapse rates, brief periods of small hail are possible with stronger storms, though pea-sized should be the norm. Once the SHRA/TSRA shifts east tonight, expect ceilings to scatter out, with winds remaining westerly/northwesterly through the remainder of the period. Specifics for KSTL: Showers and thunderstorms have begun to percolate across the area this afternoon, and while KSTL could see a passing shower in the first couple hours of the TAF period, expect a bulk of the activity between 20Z and 00Z this afternoon/evening, with several periods of SHRA/TSRA. Brief small hail, generally pea-sized, is also possible with some of the stronger storms due to steep lapse rates. Though VFR conditions will prevail overall through the period, a decrease to MVFR flight conditions will be possible during periods of TSRA or during stronger showers that move over the terminal. After 00Z, expect the clouds to begin to scatter out fairly quickly, and winds to remain westerly/northwesterly through the remainder of the period, increasing to 12-14KT on Friday. JP && .CLIMATE: Issued at 336 AM CDT Thu May 15 2014 Record low temps for May 16th: STL - 39 in 1875 COU - 33 in 1890 UIN - 34 in 1956 Record low temps for may 17th: STL - 40 in 1973 COU - 35 in 1895 UIN - 37 in 2011 && .PRELIMINARY POINT TEMPS/POPS: Saint Louis 40 59 41 66 / 30 20 0 10 Quincy 37 56 38 64 / 30 30 5 10 Columbia 36 60 38 64 / 20 20 10 10 Jefferson City 36 61 38 66 / 20 20 10 10 Salem 40 57 39 63 / 40 30 5 10 Farmington 36 60 38 64 / 30 20 10 10 && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 351 PM CDT THU MAY 15 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 351 PM CDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING. SMALL HAIL AND OCCASIONALLY GUSTY WINDS ARE LIKELY WITH THESE STORMS. AN ISOLATED STRONG STORM OR TWO MAY PRODUCE HAIL UP TO ONE INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT WEEK FROM MONDAY THROUGH THURSDAY...PRIMARILY OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... LIMITED ACTIVATION MAY BE NEEDED THIS EVENING. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 252 PM CDT THU MAY 15 2014 ILZ079-102-MOZ065-075-152030- JEFFERSON MO-MONROE IL-RANDOLPH IL-STE. GENEVIEVE MO- 252 PM CDT THU MAY 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STE. GENEVIEVE... SOUTHERN JEFFERSON...WESTERN RANDOLPH AND SOUTHERN MONROE COUNTIES UNTIL 330 PM CDT... AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DE SOTO...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OLYMPIAN VILLAGE... BLOOMSDALE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. PHILLIPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 302 PM CDT THU MAY 15 2014 ILZ101-MOZ063>065-152045- JEFFERSON MO-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO- 302 PM CDT THU MAY 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LOUIS CITY... SOUTHERN ST. LOUIS...NORTHEASTERN JEFFERSON AND NORTHWESTERN ST. CLAIR COUNTIES UNTIL 345 PM CDT... AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EUREKA...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MANCHESTER... MURPHY... VALLEY PARK... FENTON... DES PERES... SUNSET HILLS... KIRKWOOD... ARNOLD... WARSON WOODS... CRESTWOOD... THIS STORM WILL ALSO IMPACT CASTLEWOOD STATE PARK...ROUTE 66 STATE PARK AND SCOTT JOPLIN HISTORIC SITE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. PHILLIPSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL OVERLAND 38.70N 90.37W
05/15/2014 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
AT THE CORNER OF WOODSON AND MIDLAND IN OVERLAND... MO.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL UNIVERSITY CITY 38.67N 90.33W
05/15/2014 E0.88 INCH ST. LOUIS MO TRAINED SPOTTER
AT BARBARA P. JORDON ELEMENTARY SCHOOL IN UNIVERSITY
CITY.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 7 SW ST. CLAIR 38.28N 91.07W
05/15/2014 E0.50 INCH FRANKLIN MO TRAINED SPOTTER
HAIL ENDED DURING CONVERSATION. NEAR MILE MARKER 233
ALONG I-44.
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL BELLEVILLE 38.53N 90.00W
05/15/2014 E0.25 INCH ST. CLAIR IL TRAINED SPOTTER
PEA SIZE HAIL AT SCOTT AFB
&&
GKSThe St Louis radar (KLSX), 89 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522185.